https://neuroscirn.org/ojs/index.php/nrnotes/issue/feed Neuroscience Research Notes 2019-06-30T00:00:00+08:00 Connie Ling info@neuroscirn.org Open Journal Systems A high quality, free open access and peer-reviewed journal from scientists to scientists. https://neuroscirn.org/ojs/index.php/nrnotes/article/view/29 An update on HLA alleles as pharmacogenetic markers for antiepileptic drug-induced cutaneous adverse reaction 2019-05-23T13:36:36+08:00 Sue-Mian Then then.sue-mian@nottingham.edu.my Azman Ali Raymond raymond@ppukm.ukm.edu.my <p>Epilepsy is a common neurological disorder affecting approximately 50 million people worldwide. Antiepileptic drugs (AEDs) are commonly used to treat the disease depending, mainly on the type of seizure. However, the use of AEDs may also lead to cutaneous adverse drug reactions (cADR) such as toxic epidermal necrolysis (TEN), Stevens–Johnson syndrome (SJS), exfoliative dermatitis (ED) and drug‐induced hypersensitivity syndrome/drug reaction with eosinophilia and systemic symptoms (DIHS/DRESS), which are unwanted comorbidities in epilepsy. It was first discovered that the HLA-B*15:02 allele was strongly associated with carbamazepine (CBZ)-induced SJS/TEN among Han Chinese and this led to the discovery of other HLA alleles and cytochrome P450 (CYP) genes that were significantly associated with various AED-induced cADRs across various populations.&nbsp; This mini review is an update on the latest findings of the involvement of various HLA alleles and CYP alleles in cADRs caused by CBZ, phenytoin (PHT), oxcarbazepine (OXC) and lamitrogine (LTG) in different case-control studies around the world. From our review, we found that CBZ- and PHT-induced cADRs were more commonly reported than the other AEDs. Therefore, there were more robust pharmacogenetics studies related to these AEDs. OXC- and LTG-induced cADRs were less commonly reported, and so more studies are needed to validate the reported association of the newer reported HLA alleles with these AEDs. It is also important to take into account the allelic frequency within a given population before drawing conclusions about the use of these alleles as genetic markers to prevent AED-induced cADR. Overall, the current body of research point to a combination of alleles as a better pharmacogenetic marker compared to the use of a single gene as a genetic marker for AED-induced cADR.</p> 2019-05-21T07:25:28+08:00 ##submission.copyrightStatement## https://neuroscirn.org/ojs/index.php/nrnotes/article/view/32 The potential of MLC901 (NeuroAiD II™), a traditional Chinese medicine 2019-05-23T13:36:36+08:00 Suhua Huang hshhuangsuhua@outlook.com Mingxia Lin lmxlinmingxia@outlook.com Xiaowei Pan panxiaoweipxw@outlook.com Qiwen Tan kate-375@outlook.com Kai-Leng Tan tankaileng@gdut.com <p>Stroke, also known as cerebral ischemia, is a common neurological disease. The therapeutic potential of MLC901 (NeuroAiD II™) has been reported in clinical trials on traumatic brain injury as well as in animal and cell models. MLC901 reduced the infarction size, ischemia-induced neurological deficits and pro-inflammatory infiltration of phagocyte. It also inhibited the ischemia-induced expression of pro-inflammatory mediators and Prx6, TLR4 signalling, and phosphorylation of NFκB. We found that the beneficial effects of MLC901 are in coherent with studies performed on the individual active ingredient. MLC901 may develop its efficacy through a synergistic effect via nine herbal extracts. MLC901 is a multifaceted traditional Chinese medicine. A cocktail of herbs provides a broader spectrum of targets. This may surpass single-target drug treatment in terms of side effect and therapeutic efficacy. MLC901 leads to various potential research directions on the development or improvement of a feasible, effective and promising herbal formulation for treating stroke patients.</p> 2019-05-22T11:55:37+08:00 ##submission.copyrightStatement##